MAUDE Adverse Event Report: ANGIODYNAMICS BIOFLO PICC WITH ENDEXO AND PASV VALVE TECHNOLOGY; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS BIOFLO PICC WITH ENDEXO AND PASV VALVE TECHNOLOGY; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number 75061
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/21/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported device has yet to be returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
The inserter placed the guidewire from a tandem bioflo picc (v) 4fsl-55cm maximal barrier nursing kit.When trying to remove the guidewire from the patient, they were unable to remove it.The picc placement procedure was discontinued.An xray was performed which showed the wire had knotted inside the patient.The patient was brought to ir the next day to have the wire removed.When attempting to remove the guidewire in the ir, the knotted portion broke off inside the patient.General surgery attempted to retrieve the knot/fragment, but were unsuccessful.The fragment is retained inside the patient.The patient was cleared by surgery for discharge.A new picc-lt sl brachial placed in the opposite arm by ir on (b)(6) 2023.
 
Additional Manufacturer Narrative
The customer's reported complaint description of guidewire tip had knotted and detached inside the patient cannot be confirmed since no sample was returned.Without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.Potential root cause for the failure mode of guidewire tip detached and retained in patient's tissue is guidewire being pulled back against the needle during use; this is cautioned against in the dfu.In addition, end user technique in advancing the guidewire (quick movement against an obstruction) can result in tip becoming knotted.Device history record review of the packaging and guidewire lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Similarly, scar004732 response from guidewire manufacture heraeus medical showed no deviations or non-conformances related to the event description were identified in their record review labeling review: the directions for use, that is supplied with the bioflo picc kits contain the following information: venous access using guidewire: note: if using 145 cm or 70 cm hydrophilic guidewire, fill the wire holder (hoop) or bathe the guidewire with sterile normal saline for injection to ensure activation of the hydrophilic coating prior to the procedure.This may need to be repeated during the procedure by gently flushing the catheter with sterile normal saline solution for injection through the supplied flush assembly with the guidewire in place.Catheter preparation note: for dual lumen catheters, be sure to prime each lumen prior to insertion.Precautions if guidewire must be withdrawn, remove the needle and guidewire as a single unit.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
BIOFLO PICC WITH ENDEXO AND PASV VALVE TECHNOLOGY
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key16743227
Report Number1317056-2023-00046
Device Sequence Number14796989
Product Code LJS
UDI-Device IdentifierH965750611
UDI-PublicH965750611
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K121089
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2024
Device Catalogue Number75061
Device Lot Number5769825
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2023
Supplement Date Received by Manufacturer07/06/2023
Initial Report FDA Received Date04/14/2023
Supplement Report FDA Received Date07/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/08/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age55 YR
Patient SexFemale
Patient Weight54 KG